Hail, Perry
- When
- April 26, 1:34 PM EST
- Where
- Perry County, Crooksville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.770, -82.100
After a morning cluster of showers and thunderstorms, convection redeveloped during the early afternoon in central Ohio. This was south of a cold front that was creeping south from northern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After a morning cluster of showers and thunderstorms, convection redeveloped during the early afternoon in central Ohio. This was south of a cold front that was creeping south from northern Ohio.
The showers and storms moved east. The strongest cells produced localized downpours and hail. Some of the storm clusters were elongated along the east to west flow, prolonging the downpours. A gauge in Washington County west of Marietta had 1.4 inches in an hour. Minor street flooding occurred in Marietta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 1:24 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT TUE APR 26 2016 .SYNOPSIS... COLD FRONT SINKS SOUTH INTO AREA THIS EVENING. WARM/UNSTABLE AIR IN ADVANCE. FRONT WAFFLES BACK/FORTH IN OUR VICINITY THROUGH FRIDAY...PROVIDING FOR ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 1830Z...CONTINUES TO BE AN EVOLVING PATTERN TO SAY THE LEAST...BUT SO FAR...UNFOLDING ABOUT ON SCHEDULE...FROM OUR MORNING DISCUSSION. NEW DEVELOPMENT IS FORMING IN CENTRAL AND SOUTHERN OHIO...IN THE MOST UNSTABLE AIR MASS WITH HIGHER DEW POINTS. QUESTION IS HOW... QUICKLY IT SINKS SOUTH...SINCE STEERING FLOW STUBBORN TO VEER TO NW. I MAY BE TOO FAST INCREASING POPS OVER SOUTHERN WV S OF CRW. WILL MONITOR COVERAGE OVER THE NEXT HOUR OR SO...FOR POSSIBLE SHORT FUSE FLASH FLOOD WATCH FOR OUR WETTEST CORRIDOR IN THE PKB TO CKB VCNTY. OF COURSE...SEVERE POSSIBLE TOO...CONSIDERING EQUILIBRIUM LEVEL 30 TO 35 THSD...WITH FREEZING LEVEL AROUND 11K TO 11.5 K. EXPECT CELL MOVEMENT SHOULD BE AROUND 30 TO 35 KNOTS. ALSO...THINKING SEPARATE AREAS OF CONVECTION DEVELOP FURTHER NORTH LATER THIS AFTERNOON...WITH THE FRONT ITSELF. SO OVERALL...SEVERAL CLUSTERS. CONTINUE TO INCLUDED MENTION OF HEAVY RAIN...WHEN POPS ARE THE HIGHEST THIS AFTERNOON AND MUCH OF THIS EVENING. BASING OUR FORECAST ON FRONT REACHING NEAR PKB TO CKB AROUND 03Z WEDNESDAY...AND REACHING EKN TO CRW TO HTS AROUND 09Z WEDNESDAY... THEN STARTING TO RUN OUT OF GAS. HAVE DRIZZLE IN THE LOW CLOUDS NORTH OF THE FRONT LATE NIGHT INTO EARLY WEDNESDAY. WAS DRIER IN THE NORTH ON WEDNESDAY...FIGURING DEEPER MOISTURE DOES NOT RETURN UNTIL LATE IN THE DAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... STILL SOME DIFFERENCES IN THE MODELS ON EXACT TIMING FOR PRECIPITATION THROUGH THE SHORT TERM PERIOD. OVERALL PATTERN WILL BE A SURFACE LOW SLIDING ACROSS THE MIDWEST ON A NEARLY STATIONARY BOUNDARY. WEDNESDAY NIGHT INTO THURSDAY...AS THE LOW IA/IL...THE BOUNDARY SHOULD GRADUALLY LIFT NORTH ACROSS THE CWA AS A WARM FRONT. THE GFS AND NAM SHOW A RELATIVE MINIMUM FOR POP/QPF OVER THE FORECAST AREA...SO KEPT CHANCE POPS GOING UNTIL THURSDAY AFTERNOON. THE SURFACE LOW LOOKS TO MAKE IT TO ABOUT THE OHIO RIVER VALLEY THURSDAY NIGHT BEFORE LIFTING INTO PA AS A WEAKENING UPPER LOW CROSSES THE GREAT LAKES. HAVE POPS DRYING OUT FROM SW TO NE THROUGH THE DAY FRIDAY AS THE SURFACE LOW HEADS NE. USED A BLEND OF BIAS- CORRECTED GUIDANCE FOR HIGHS...ENDING UP A TOUCH WARMER ON THURSDAY. MINIMAL CHANGES MADE TO GOING LOWS USING A CONSENSUS BLEND. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... UNSETTLED WEATHER IS EXPECTED THIS WEEKEND STARTING OUT DRY FRIDAY NIGHT BEFORE A WARM FRONT MOVES ACROSS THE REGION ON SATURDAY. MODELS DIFFER ON TIMING AND POSITION OF THIS NEXT SYSTEM. WITH THAT IN MIND, WENT WITH A BLEND OF THE MODELS FOR TIMING OF PRECIP. INTRODUCED POPS FOR SATURDAY FROM SW TO NE WITH THE WARM FRONT. THE WARM FRONT LIFTS NORTH OF THE CWA ON SUNDAY WITH THE SFC LOW MOVING THROUGH THE AREA FROM WEST TO EAST DURING THE DAY ON SUNDAY AND MONDAY. THE LOW FINALLY EXITS TO THE EAST ON MONDAY NIGHT. SEASONAL TEMPERATURES WILL REMAIN THROUGHOUT THE FORECAST PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONVECTION EXPECTED TO INCREASE 18Z TO 21Z WITH MOST UNSTABLE AIR IN CENTRAL AND SOUTHERN OHIO. QUESTIONS ARE HOW QUICKLY CONVECTION SINKS SOUTH...SINCE STEERING FLOW DOES NOT VEER MUCH. WILL HIGHLIGHT MOSTLY NORTH OF HTS TO CRW THROUGH 21Z WITH CONVECTION...THEN TRY TO SINK FURTHER SOUTH 21Z TUESDAY TO 00Z WEDNESDAY. OF COURSE...CONDITIONS HIGHLY VARIABLE IN THE CONVECTION...AND HARD TO REFLECT IN TAFS. BASING OUR FORECAST ON FRONT REACHING NEAR PKB TO CKB AROUND 03Z WEDNESDAY...AND REACHING EKN TO CRW TO HTS AROUND 09Z WEDNESDAY...THEN STARTING TO RUN OUT OF GAS. HAVE DRIZZLE IN THE LOW CLOUDS NORTH OF THE FRONT LATE NIGHT INTO EARLY WEDNESDAY. THINKING THE FRONT WILL NOT REACH BKW...AND CRW QUESTIONABLE. SO LOWER CLOUDS MORE IN QUESTION...THE FURTHER SOUTH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: CONVECTION MAY BE SLOWER MOVING SOUTH LATE THIS AFTERNOON THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M L L M M M HTS CONSISTENCY M M M M M M M L L L M M BKW CONSISTENCY M M M M M M M M M M M M EKN CONSISTENCY M M M M M M M M M M M M PKB CONSISTENCY M M M M M M M M M M M M CKB CONSISTENCY M M M M M M M M M M M L AFTER 18Z WEDNESDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR STORMS THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/KTB/MZ NEAR TERM...KTB SHORT TERM...MZ LONG TERM...JS AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1033 AM EDT TUE APR 26 2016 KYZ101>103-OHZ075-076-083>087-WVZ006>011-014>020-027>032-037>040-046- 047-271445- GREENUP-CARTER-BOYD-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 1033 AM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...PORTIONS OF CENTRAL WEST VIRGINIA...PORTIONS OF NORTHERN WEST VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND PORTIONS OF WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME SEVERE... PRODUCING LARGE HAIL AND/OR DAMAGING WIND GUSTS. IF THE ASSOCIATED DOWNPOURS BECOME REPETITIVE OVER THE SAME AREA...FLASH FLOODING MAY OCCUR ON SMALL STREAMS. IF THIS THREAT BECOME MORE APPARENT...A FLASH FLOOD WATCH WOULD BE POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ105-VAZ003-004-WVZ005-013-024>026-033>036-271445- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE- MCDOWELL-WYOMING-RALEIGH-FAYETTE- 1033 AM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND PORTIONS OF WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT THUNDERSTORMS THIS AFTERNOON AND WELL INTO THIS EVENING...WILL PRODUCE DAMAGING WINDS AND/OR HAIL. LOCAL DOWNPOURS ARE POSSIBLE TOO LATE TODAY AND TONIGHT. STREET AND POOR DRAINAGE FLOODING IS POSSIBLE. HOWEVER... THE RAIN IS NEEDED. WITH THE DRY SOILS...MOST STREAMS SHOULD BE AB ABLE TO HANDLE THE RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-271445- PERRY-MORGAN- 1033 AM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...WILL PRODUCE DAMAGING WINDS AND/OR HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT TUE APR 26 2016
OHZ066-067-261815-
MORGAN-PERRY-
141 PM EDT TUE APR 26 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
AT 140 PM EDT...A STRONG THUNDERSTORM WAS OVER FAIRFIELD BEACH...OR 9
MILES SOUTH OF HEATH...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...PERRY STATE FOREST...HARBOR HILLS...CROOKSVILLE...THORNVILLE
AND GLENFORD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8208 3977 8208 3976 8195 3971 8196
3978 8240 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1740Z 276DEG 38KT 3990 8248
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EDT TUE APR 26 2016
OHZ066-067-261845-
MORGAN-PERRY-
214 PM EDT TUE APR 26 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN AND
NORTHEASTERN PERRY COUNTIES...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER PERRY STATE FOREST...
MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW LEXINGTON...SOMERSET...PERRY STATE FOREST...CROOKSVILLE...JUNCTION
CITY...RENDVILLE AND EAGLEPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3989 8216 3982 8217 3982 8208 3977 8208
3976 8181 3955 8194 3975 8235 3991 8225
TIME...MOT...LOC 1814Z 294DEG 24KT 3980 8221
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL CROOKSVILLE 39.77N 82.09W
04/26/2016 E1.00 INCH PERRY OH PUBLIC
CURRENTLY FALLING
&&
EVENT NUMBER RLX1600843
COOPERThe Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
4 hail. Local standard time, as filed.
Golf ball size hail fell at a golf course near Pomeroy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621147, 621150, 621152, 621166.